Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 94, NWS Sioux Falls, SD

July 6, 2009Lincoln County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2009, 2:57 PM CDT for Lincoln County, Pipestone County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2009, 2:57 PM CDT (19:57 UTC)
Expired
Jul 6, 2009, 3:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 061957
SVRFSD
MNC081-117-062030-
/O.NEW.KFSD.SV.W.0094.090706T1957Z-090706T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 330 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF LAKE BENTON...OR 20 MILES EAST OF BROOKINGS...AND WAS
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE BENTON AROUND 310 PM CDT...
  RUTHTON AROUND 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4415 9607 4412 9639 4430 9646 4437 9628
TIME...MOT...LOC 1957Z 328DEG 17KT 4430 9638

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 062012
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CDT MON JUL 6 2009

MNC081-117-062030-
/O.CON.KFSD.SV.W.0094.000000T0000Z-090706T2030Z/
LINCOLN MN-PIPESTONE MN-
312 PM CDT MON JUL 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN PIPESTONE AND SOUTHERN LINCOLN COUNTIES...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LAKE BENTON...OR 18 MILES NORTH OF PIPESTONE...MOVING SOUTHEAST
AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4426 9640 4432 9624 4415 9607 4412 9639
TIME...MOT...LOC 2012Z 326DEG 16KT 4425 9630

$$

CJ
000 
WWUS53 KFSD 062023
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT MON JUL 6 2009

MNC081-117-062034-
/O.EXP.KFSD.SV.W.0094.000000T0000Z-090706T2030Z/
LINCOLN MN-PIPESTONE MN-
323 PM CDT MON JUL 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIPESTONE AND
SOUTHERN LINCOLN COUNTIES EXPIRES AT 330 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4426 9640 4432 9624 4415 9607 4412 9639
TIME...MOT...LOC 2024Z 326DEG 16KT 4421 9626

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:00 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 6, 10:00 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT MON JUL 6 2009

.DISCUSSION...
BACKDOOR CDFNT SAGGING SWD INTO SW MN AND SHUD BE ALONG BUFFALO
RIDGE THIS AFTN AND EVE. SOUNDINGS FAIRLY UNSTABLE AND WITH WEAK S/W
DROPPING SEWD ACRS REGION LATER THIS AFTN AND EVE...WUD EXPECT SCT
TRW TO FIRE UP ALONG AND N OF SFC BDNRY. DID UP POPS TO SCT ACRS SW
MN THIS AFTN AND EVE. SVR THREAT NOT THAT GREAT...BUT SOUNDINGS DO
INDICATE GUSTY WINDS CUD OCCUR WITH THESE STORMS WITH FAIRLY HIGH
LCL. SO WL MENTION PSBLTY OF WINDS GUST TO 45 TO 50 MPH IN HWO.
TEMPS LOOK GOOD FOR THIS AFTN AND DID NOT CHANGE FCST THERE.

&&

.AVIATION...
GENLY VFR CONDITIONS EXPECTED...ALTHO SCT TRW WL DEVELOP AFTER 20Z
MAINLY NE OF A HON-SPW LINE.

&&

.PREVIOUS DISCUSSION...
VERY COMPLEX FCST THIS GO AROUND...WITH A LOT OF THINGS GOING ON
THIS WEEK. IN THE NEAR TERM...SOME SHRA AND ISOLD TS IS FOUND IN ERN
ND AND A SMALL PART OF NW MN. THIS ACTIVITY IS DRIFTING SEWD. THERE
IS A PRETTY DECENT MID LVL WAVE PICKED UP WELL BY THE GFS/NAM H7-H5
-DIV Q FIELD...AND ALSO WITH A LOT OF MID LVL CLOUDS IN ERN ND AND
NW MN. THIS FORCING COMES DOWN THRU THE ERN HALF OF OUR FA THIS
AFTN...THEN REMAINS RATHER STNRY IN THIS AREA THROUGH TONIGHT. THE
ASSOCIATED SFC BOUNDARY SHOULD OOZE DOWN AND STALL NEAR THE NRN
FRINGE OF OUR FA LATE TODAY AND TONIGHT...MARKING IN TIME WHAT WL BE
A PRETTY DECENT WRMFNT. WITH INSTABILITY OFF THE SFC NOT TOO BAD
THIS AFTN AND EVENING...HAVE ISOLD TO CHC POPS THRU THE NE HALF OF
OUR FA ALIGNED ALONG THE SFC FRONT IN OUR NORTH...AND THE BEST QG
FORCING THRU OUR EAST. THEN ONLY KEPT SLGT CHC POPS AFTER MIDNIGHT
TONIGHT ALONG OUR NORTH AND EXTREME EAST AS THE FORCING GREATLY
WEAKENS. CURRENTLY AM THINKING THE SW HALF OF OUR FA WL BE A BIT TOO
CAPPED OFF LATE TODAY AND THIS EVENING...FURTHER AWAY FROM THE FOCUS
MECHANISM...THEREFORE KEPT POPS OUT OF THOSE AREAS BOTH TODAY AND
TONIGHT. ALTERED OUR GOING MAX AND MIN TEMPS VERY LITTLE TODAY AND
TONIGHT AS GFS/NAM TEMPERATURES OFF THE SFC HAVE DEVIATED LITTLE THE
PAST FEW RUNS.

ON TUE...BOTH THE NAM AND GFS LIFT THE SFC WRMFNT NWD SOME. HOWEVER
THERE IS JUST ENUF PERSISTENT INSTABILITY...COUPLED WITH A LINGERING
SUBTLE WIND SHIFT FM THE S TO SE AT THE SFC TO H85...TO WARRANT CHC
AFTN POPS IN OUR NORTH...AND ANGLING DOWN TOWARD THE IA GRTLKS.
SMALL POPS ARE WARRANTED IN OUR SRN HALF JUST FOR ISOLD CONVECTION
WHICH MAY BREW DUE TO BROAD WAA ASCENT. BUT THE MAIN ACTION WL BE
TUE NIGHT...AS ALL DETERMINISTIC MODELS CONT TO POINT AT A STRONG
S/W MOVG THRU THIS AREA. THE NAM AND ECMWF ARE THE MOST CONSISTENT
WITH EACH OTHER...BRINGING A BULK OF THE QPF RIGHT ACROSS THE MIDDLE
PART OF OUR FA FROM NW TO SE. THIS CERTAINLY CANNOT BE IGNORED AS
THESE MODELS HAVE FAIRED BETTER WHEN PREDICTING CONVECTIVE
DEVELOPMENT AS OPPOSED TO THE GFS/GEM THE PAST WEEK OR SO IN MY
OPINION. WILL PROBABLY HAVE TO GO LIKELY IN FUTURE SHIFTS FOR MOST
OF OUR LOCATIONS TUE NIGHT...ESP IF THE GFS COMES AROUND TO A
STRONGER SOLN. HUMIDITY WILL BE INCREASING ON TUE...AND GUIDANCE DEW
POINTS LOOKED TOO LOW.

ON WED...KEPT SOME LOW POPS IN OUR ERN AREAS DURING THE MORNING DUE
TO THE ANTICIPATED DEPARTING MCS...AND SLGT CHC POPS CWA WIDE IN THE
AFTN WITH PERSISTENT WAA AND INSTABILITY WHICH MAY GIVE ISOLD
ACTIVITY. KEPT THE TREND OF KEEPING SFC DEW POINTS ABV GUIDANCE
VALUES WITH THE SLY FLOW.

IN THE WED NIGHT THROUGH THURSDAY NIGHT TIME FRAME...SOME FAIRLY
LARGE TIMING DISCREPANCIES EXIST BETWEEN THE MODELS IN HOW THEY
HANDLE THE NEXT SFC FRONT/MID LVL WAVE AS IT COMES OVR THE RIDGE.
THE NAM AND GFS ARE IN ONE CAMP...PRETTY SIMILAR...IN BRINGING THE
CRUX OF THE S/W ACROSS OUR FA LATE WED NIGHT...AND LINGERING IN OUR
EAST THUR MORNING. THE ECMWF IS 6 TO 12 HOURS SLOWER. FOR NOW...
OPTED TO BLEND THE TIMING OF THE TWO DIFFERENT SCENARIOS WHICH ALSO
KEPT PRETTY GOOD CONTINUITY WITH OUR GOING GRIDS. THE SFC FRONT
ITSELF MAY TRY TO WORK THRU OUR FA THUR AND THUR EVENING BEFORE
HANGING UP IN OUR SE. THIS IS SO COMMON WITH THE OVERALL MID AND
UPPER WINDS REMAINING OUT OF THE SW. SO THE SFC FRONT SHOULD QUICKLY
ENTER OUR FAR WEST THUR MORNING...THEN KEEP SLOWING DOWN AS IT TRIES
TO MOVE EWD WITH THE ASSOCIATED S/W PASSAGE. KEPT CHC POPS GOING FOR
MUCH OF FA WED NIGHT PER THE WAVE TIMING OF THE NAM/GFS...BUT
LINGERED CHC POPS IN OUR EAST THURSDAY MORNING JUST IN CASE THE SFC
FRONT HANGS UP A BIT COUPLED WITH THE DEPARTING UPPER DYNAMICS PER
THE ECMWF. I ALSO BOOSTED MAX TEMPS A BIT ON THURSDAY AS EVEN THE
FASTER AND COOLER GFS IS STILL STUBBORNLY WARM WITH ITS H85 TEMP
FCST. NOT MUCH OF A SFC CDFNT AS FAR AS TEMPS OUR CONCERNED.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 6, 10:04 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CDT MON JUL 06 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1004 AM CDT MON JUL 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK COLD FRONT WILL SAG SOUTHWARD INTO SOUTHWEST MINNESOTA
THIS AFTERNOON AND THEN REMAIN STATIONARY OVER NIGHT. THIS FRONT
COULD TRIGGER SCATTERED THUNDERSTORMS MAINLY NORTHEAST OF A LINE
FROM HURON TO SIOUX FALLS TO SPENCER IOWA. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD PRODUCE
WIND GUSTS TO 45 TO 50 MPH LATER THIS AFTERNOON INTO EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TUESDAY
EVENING...EXCLUDING AREAS ALONG AND EAST OF A SIOUX CITY TO
SPENCER IOWA LINE. SUPERCELL DEVELOPMENT ALONG AN ADVANCING UPPER
DISTURBANCE IS POSSIBLE IN CENTRAL SOUTH DAKOTA TUESDAY
AFTERNOON...WHICH MAY THEN EVOLVE INTO A COMPLEX OF THUNDERSTORMS
TUESDAY EVENING IN THIS AREA. AS THE COMPLEX MOVES EASTWARD...IT
MAY LOSE ENOUGH ENERGY TO KEEP STORMS FROM BEING SEVERE OVERNIGHT
OVER MOST OF NORTHWEST IOWA.

ONE OTHER ITEM TO CONSIDER...IS IF AREAS OF HEAVY RAIN DEVELOP
ALONG AN AXIS ROUGHLY FROM MITCHELL TO CANTON SOUTH DAKOTA. THESE
AREAS HAVE RECEIVED WIDESPREAD 1 TO 3 INCH AMOUNTS OF RAIN
RECENTLY...AND ANY ADDITIONAL RAINFALL OF OVER AN INCH COULD
PRODUCE FLOODING.

MORE THUNDERSTORMS ARE POSSIBLE WITH A FRONTAL PASSAGE DURING THE
MIDDLE OF THE WEEK. THEREFORE ISOLATED SEVERE WEATHER COULD ALSO
OCCUR WITH THIS FRONT...MAINLY WEDNESDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON INTO
THURSDAY NIGHT AS A COLD FRONT PUSHES THROUGH THE AREA.  THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:33 PM CDTSevere Thunderstorm WarningFSDLincoln27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.